X

Adverse Drug Reactions That Cause Skin Disorders

by Anne Trueman on  May 09, 2012 at 10:38 AM Health Watch   - G J E 4
A -A +
The adverse reactions of drugs might lead to common problems such as skin eruptions or may cause a serious health concern in patients on systemic medications. However, most drug-induced skin disorders are mild and disappear when the causative drug is withdrawn.
Adverse Drug Reactions That Cause Skin Disorders
Adverse Drug Reactions That Cause Skin Disorders

Valeire Clinard, Assistant Professor Pharmacy Assistant Professor, Practice Campbell University College of Pharmacy & Health Sciences, along with other experts highlighted the various types of drug-induced skin reactions.

Skin disorders caused by adverse drug reactions are of two types: acute or chronic.

Acute Drug-Induced Skin Manifestations:

Urticaria is characterized as edematous (pus filled between the cells) and erythematous papules (red rash like inflammatory elevation of the skin that does not contain pus) and plaques that are itchy.

In angioedema, the dermal and subcutaneous layers are involved. The swelling is pale or pink appearing generally on face tongue, mucous lining in the inside of the mouth, larynx (voice box), and pharynx.

Anaphylaxis is a serious allergic reaction that sets in rapidly and might lead to shock and death.

Discontinuing the use of the drug is the best management of such drug-induced reactions.

Erythematous Reactions are the commonest of the acute drug reactions. The eruptions generally occur on 4 to 14 days post drug hypersensitivity. However it may develop 1 to 2 days after the cessation of the drug intake.

The skin lesions are either pus filled or elevated without pus and are itchy. They normally appear on the outer trunk and upper extremities.

Such skin reactions are common with penicillin, sulfonamides, anticonvulsants, cephalosporins and allopurinol. Discontinuation of the drug is the primary treatment of the skin lesions, however if drug is mandatory for essential therapy, continue the use till serious symptoms appear.

Fixed-Drug Eruptions are seen as red, raised lesions that are itchy in nature. Often burning or stinging sensation is present with such lesions. The lesions have a sudden onset and resolve within few days. However the hyperpigmentation (darkening of the skin due to excess melanin) might last for months. These lesions can appear anywhere in the body and reappear if the causative agent is re-administered.

Drug Hypersensitivity Syndrome (drug rash with eosinophilia and systemic symptoms or DRESS) is a severe condition with sudden rash eruptions, fever, swollen glands and multi-organ involvement. It is more common with African people. Skin rash and fever are the initial symptoms. Generally, face, upper extremities and upper trunk are affected. Topical corticosteroids are effective in treating the local infections while systemic corticosteroids are used if heart and lungs are involved.

Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN) are rare and extremely dangerous skin responses. Genetic propensity or tendency for SJS and TEN is also reported to exist. The skin lesions are blemish-like and rounded bumps-type and are itchy in nature. The discontinuation of the offending drug is the only choice of treatment.

Warfarin-Induced Skin Necrosis is a serious condition and usually develops 3-5 days after taking warfarin. Necrosis, tissue blisters, ulcers and hyperpigmentation are noticed with warfarin necrosis. Individuals with hereditary protein C deficiency are vulnerable to warfarin necrosis. Discontinuing warfarin and administering heparin, vitamin K and monoclonal antibody-purified protein C concentrate improves the condition.

Drug-Induced Vasculitis (DIV) is a drug reaction that manifests itself as palpable, itchy lesions or a red rash with small bumps often associated with ulcers, nodules, hemorrhagic blisters or Raynaud's disease. Symptoms subside by withdrawing the causative drug. Immunosuppressive drugs or corticosteroids might be needed in severe cases.

Serum Sickness-Like Reactions are similar to urticarial rash and are accompanied with fever, joint pain and swollen glands. Cefaclor, penicillins, minocycline and propranolol are reported to cause serum Sickness-Like Reactions. Discontinuation of the drugs improve the condition. Systemic steroids are administered in severe cases.

Acute Generalized Exanthematous Pustulosis (AGEP) are rare and appear as pustular eruptions. AGEP is accompanied by fever, diffuse red rashes, itching, burning and eruptions. There is facial edema, swelling of hands and even mucus membrane. The treatment involves discontinuation of drug, topical steroids and anti-pruritic agents.

Photosensitivity is a skin response initiated by sunlight in doses that are otherwise harmless. Photosensitive responses can either be photo-allergic or phototoxic in nature. Certain drugs produce both types of responses. Phototoxicity refers to sudden onset of burning sensation on the sun-exposed parts of the body. Sunburn and hyperpigmentation are common in phototoxicity. Treatment involves application of topical steroids and avoiding exposure to sun.

Chronic Drug-Induced Skin Disorders:

The chronic skin disorders are as under:

Drug-Induced Lupus (DIL) is a rare condition for which the exact cause is unknown. Common symptoms are joint pain or muscle pain, arthritis, fever, malaise, anorexia, weight loss, itchy skin and eruptions. Classic butterfly rash is seen.

Subacute cutaneous lupus erythematosus (SCLE) is commonly seen with antihypertensive drugs such as calcium channel blockers, ACE inhibitors, etc.

Females of child-bearing age are commonly affected with Systemic lupus erythematosus (SLE).

Immunosuppressive agents or corticosteroids are required to treat the situation.

In Drug-Induced Acne (Acneiform Eruption) pus filled blister like skin eruptions are seen on face and upper trunk. Comedones (blackheads or whiteheads) are not present. In asthmatics, inhaled steroids may result in its outbreak.

Drug-Induced Pigmentary Changes cause melanin enhancement leading to hyperpigmentary changes.

Treatment of skin disorders caused by drugs includes the following:

Withdrawal of the drug

Symptomatic care and treatment

Topical corticosteroids are useful in subsiding skin responses.

All skin reactions are not caused by drugs, still it is important for health provider to understand and differentiate between disorders and their causes.

The patients should be informed about the adverse effects of the drugs and appropriate knowledge should be given regarding the initial management of the adverse responses.

Proper documentation of the reaction should be made to ensure effective treatment of the skin response.

Reference:

Drug-Induced Skin Disorders; Valerie et al; US Pharmacist 2012

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

Most Popular News on Medindia

P
M
X

Ask an Expert

Ask an Expert+
s
Tomato Juice Can Reduce Oxidative Stress from Vigo...
Tomato Juice Can Reduce Oxidative Stress from Vigorous Physical Activity
S Protect Your Skin With the Right Sunscreen
Protect Your Skin With the Right Sunscreen